Alert archive / Alabama / Wind Advisories in 2018

Wind Advisory 2, NWS Huntsville, AL

April 2, 20187 counties in Alabama; Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Apr 2, 2018, 2:27 PM CDT for 7 counties in Alabama; Lincoln County, Moore County, Tennessee. It took effect at Apr 3, 2018, 1:00 PM CDT. It was in force for 112 min.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 2:27 PM CDT (19:27 UTC)
In effect from
Apr 3, 2018, 1:00 PM CDT
Expired
Apr 3, 2018, 2:52 PM CDT
In force
112 min
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS74 KHUN 021927
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
227 PM CDT Mon Apr 2 2018

ALZ001>007-TNZ076-096-030600-
/O.NEW.KHUN.WI.Y.0002.180403T1800Z-180404T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Lynchburg, and Fayetteville
227 PM CDT Mon Apr 2 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT TUESDAY...

The National Weather Service in Huntsville has issued a Wind
Advisory, which is in effect from 1 PM to 10 PM CDT Tuesday. 

* TIMING AND AREAS AFFECTED...Tuesday afternoon through late
  Tuesday evening across all of northwest Alabama, portions of
  north central Alabama, and all of southern middle Tennessee.

* WINDS...Sustained winds of 20 to 30 MPH with wind gusts up to 
  35 MPH.

* IMPACTS...Loose outdoor items will be vulnerable to the wind.
  Driving may become hazardous especially with higher profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
3 follow-up statements
459 
WWUS74 KHUN 030230
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
930 PM CDT Mon Apr 2 2018

ALZ001>007-TNZ076-096-031200-
/O.CON.KHUN.WI.Y.0002.180403T1800Z-180404T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Lynchburg, and Fayetteville
930 PM CDT Mon Apr 2 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT
TUESDAY...

* TIMING AND AREAS AFFECTED...Tuesday afternoon through late 
  Tuesday evening across all of northwest Alabama, portions of 
  north central Alabama, and all of southern middle Tennessee. 

* WINDS...Sustained winds of 20 to 30 MPH with wind gusts up to 
  35 MPH. 

* IMPACTS...Unsecured outdoor items will be vulnerable to the 
  wind. Driving may become hazardous especially with higher 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure, 
including patio furniture and trash cans.

&&

$$
583 
WWUS74 KHUN 030757
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
257 AM CDT Tue Apr 3 2018


ALZ001>007-TNZ076-096-040300-
/O.CON.KHUN.WI.Y.0002.180403T1800Z-180404T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Lynchburg, and Fayetteville
257 AM CDT Tue Apr 3 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* TIMING AND AREAS AFFECTED...Tuesday afternoon through late 
  Tuesday evening across all of northwest Alabama, portions of 
  north central Alabama, and all of southern middle Tennessee. 

* WINDS...Sustained winds of 20 to 30 MPH with wind gusts up to 
  35 MPH. 

* IMPACTS...Unsecured outdoor items will be vulnerable to the 
  wind. Driving may become hazardous especially with higher 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$
293 
WWUS74 KHUN 031952
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
252 PM CDT Tue Apr 3 2018

...WIND ADVISORY IS CANCELLED...

ALZ001>007-TNZ076-096-032100-
/O.CAN.KHUN.WI.Y.0002.000000T0000Z-180404T0300Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Lynchburg, and Fayetteville
252 PM CDT Tue Apr 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Huntsville has cancelled the Wind
Advisory.

Although gusty southwest winds will continue across the region in
advance of a strong cold front approaching from the northwest, it
appears that both sustained wind speeds and gusts will fall just 
shy of the criteria required for a Wind Advisory. Wind speeds in 
the 20 to 25 mph range, with occasional gusts of 30 to 35 mph, can
still be expected both ahead of and immediately behind the cold 
front, with these conditions continuing through early Wednesday 
morning.

$$

70/DD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 2, 12:25 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 12:25 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1225 PM CDT Mon Apr 2 2018

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 914 AM CDT Mon Apr 2 2018

A stalled front across the TN Valley will gradually move north
throughout the day. By this afternoon it should be north of the TN/AL
state line. Meanwhile, very low clouds (200-500 feet) are prevailing
behind the front mainly along a line from Lynchburg to Decatur to
Moulton to Russellville. As the front shifts north the low clouds
should begin to dissipate/clear from south to north. However, the RAP
and some of the CAMS have shown a 7H-5H vort max moving from west to
east within the zonal flow aloft. The main limiting factor is the
large dewpoint depressions in the mid levels where the lift is
located. The prevailing forecast for isolated rain looks good and
only made minor adjustments to the sky cover forecast for the current
low cloud cover. Minor trend adjustments to the air and dewpoint
temperature were also made.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 315 AM CDT Mon Apr 2 2018

With the frontal boundary moving back north and WAA increasing expect
a warm night with temps in the upper 50s. The low pressure system and
trough mentioned above will quickly shift E/NE out of KS and into
the Great Lakes region by Tuesday evening. A strong cold front
associated with this system will generate what will likely be a QLCS
and move it across the area Tuesday night.

Before the line arrives, moisture will be advecting northward with
dewpoints forecast to be in the lower 60s by Tuesday afternoon. Both
the GFS/NAM forecast soundings are consistent in showing a capping
inversion remaining over the area until Tuesday afternoon. This
combined with a general lack of any forcing ahead of the cold front
should help to limit any convective potential in the evening until
the front arrives. The latest GFS does mix out the inversion creates
rather steep low level lapse rates between 5-7pm Tuesday. But as
mentioned above, we don't have any real forcing to generate storms
until later. By the evening hours a 40-50kt LLJ develops ahead of the
frontal boundary but the core of this jet will be centered over
western KY/TN. Deep layer shear values of a similar magnitude and
CAPE values between 500-900 J/kg would certainly support strong to
severe storms west of I-65. As the line moves east the shear and
overall forcing decrease and the QLCS should weaken a bit as it moves
into NE AL and S Mid TN. Shear vectors through the column quickly
become unidirectional out of the W/SW as the QLCS enters the area.
This should keep the main threat with the line to damaging wind
gusts. However, as is typically the case with these, any breaks in
the line could result in a brief weak tornado. But the threat for
those will be mainly in NW AL where the better shear and forcing will
be. New Day 2 outlook puts much of the area under a Slight Risk with
a Marginal Risk for locations east of a Cullman to Sewanee line.

Behind the front temps plummet quickly and lows bottom out in the low
to mid 40s by Wednesday morning. Strong CAA continues for much of
Wednesday with afternoon highs in the low to mid 50s. Then as winds
begin to taper off and high pressure settles in over the area expect
temps to fall towards the freezing mark. Wednesday night into
Thursday should be a good radiational cooling night and some type of
Frost or Freeze product will likely be needed.

.LONG TERM...(Thursday through Sunday)
Issued at 315 AM CDT Mon Apr 2 2018

High pressure at the surface will build in directly over the region
Wednesday night into early Thursday, in wake of the cold front that
will move through Northern Alabama earlier this week. This high
pressure will help to reinforce a clear/dry, but cooler air mass
across the Tennessee Valley. Temperatures may start of on the cool-
side initially Thursday morning (with some patchy frost possible),
especially in the usual "frost" pockets. With the high shifting off
the Carolinas coast by Thursday afternoon, southwest flow will help
to advect moisture back into the region, as well as increase high
temperatures into the middle 60s by the afternoon.

The dry weather will be short-lived, however, as showers return to
the forecast Friday Night into the weekend. The extended period will
be characterized by below normal temperatures and several
opportunities for precipitation. A broad upper-trough will swing out
of the Great lakes and into the Mid-Atlantic region. It's
accompanying surface cold front will approach the region Thursday
night into Friday morning. The best forcing will remain across Middle
Tennessee on Friday night, so have maintained just an isolated to
scattered storms in the forecast for Friday. As the front sags south
Friday night, however, numerous showers will develop in the moist
(but marginally unstable at best) environment. This front will
slowly drop south through the region on Saturday, before stalling
just south of the forecast area.

A deepening surface low across the Texas Panhandle and Red River
Valley will lift northeastward on Sunday. In response, the former
cold front will lift back to the north. This boundary will trigger
some additional scattered showers on Sunday as it lifts north as a
warm front Sunday evening/night. This front will help to bring back a
slightly warmer air mass as temperatures will climb back into the
lower 70s potentially by early next week. Though exact details of
this forecast are uncertain, the parameters in place on Monday would
be more favorable for thunderstorms, so have made a mention of
thunder for late Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1224 PM CDT Mon Apr 2 2018

VFR conditions are expected to continue across N AL/southern middle
TN after LIFR clouds have largely dissipated as a warm front lifts
north. Winds will begin gusting up to 15-20 kts especially late in
the period (after 15Z). There may be some MVFR clouds coming from the
south that may affect KHSV/KMSL/KCMD briefly between 12Z-14Z. Have
added a SCT015 cloud group for this potential during that time
period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...Stumpf
LONG TERM...AMP.24
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 2, 5:12 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
512 AM CDT Mon Apr 2 2018

ALZ001>010-016-TNZ076-096-097-030115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
512 AM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms are expected Tuesday afternoon and Tuesday night,
preceding and accompanying a strong cold front. Some storms may
become strong to severe Tuesday evening into Tuesday night. Damaging
wind gusts up to 60 mph will be the primary threat with the
strongest storms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Nearby

Wind Advisories in Alabama, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.